Kansas, 2002

Hail in Kansas, May 5, 2002

May 5, 2002 · NWS TOP · 2 events in 1 county or zone

Thunderstorms developed over north central and northeast Kansas early in the evening of the 5th and continued through late evening. Many of the storms became severe and produced numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central and northeast Kansas early in the evening of the 5th and continued through late evening. Many of the storms became severe and produced numerous reports of large hail and damaging winds. The worst hit area was in Mahaska where 80 mph winds produced considerable damage to homes and other buildings. Large hail also broke windows and damaged roofs and buildings in Mahaska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:15 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, May 5, 3:15 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 5 2002

...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST...

MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT
BEGINS MOVING THROUGH THE AREA.  UNTIL THEN...THE COMBINATION OF
WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR
THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW.

THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT
EACH PERIOD.  THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN
UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY
STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE.

BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE
THE MOISTURE ENDING THE THUNDERSTORM THREAT.  BY FRIDAY...THE SOUTH
FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM
ADVECTION.  ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE
WITH LOW LEVEL CONVERGENCE.

ROGERS

.TOP...NONE

In the hours before

Local storm report, May 5, 9:40 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    2 S MAPLE HILL            KS    .88 INCH HAIL
05/05/02   WABAUNSEE
Special weather statement, May 5, 9:42 PM CST, 43 minutes before
KSZ012-024>026-038>040-054>060-102>105-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
34...

  BROWN                 JACKSON               LYON
  COFFEY                ANDERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 39...

  EMPORIA               HIAWATHA

SEVERE THUNDERSTORM WATCH 39 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  JEFFERSON             SHAWNEE               WABAUNSEE
  DOUGLAS               OSAGE                 FRANKLIN

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 39...

  OTTAWA                LAWRENCE              TOPEKA
Special weather statement, May 5, 9:42 PM CST, 43 minutes before
KSZ012-024>026-038>040-054>060-102>105-060700-

SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
34...

  BROWN                 JACKSON               LYON
  COFFEY                ANDERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 34...

  EMPORIA               HIAWATHA

SEVERE THUNDERSTORM WATCH 34 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  JEFFERSON             SHAWNEE               WABAUNSEE
  DOUGLAS               OSAGE                 FRANKLIN

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 34...

  OTTAWA                LAWRENCE              TOPEKA
Local storm report, May 5, 10:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1046 PM    TOPEKA 37TH AND AUBURN RD        KS    .75 INCH HAIL
05/05/02   SHAWNEE
Local storm report, May 5, 10:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1111 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    TOPEKA 29TH & ROMAR RD     KS    1 INCH HAIL
05/05/02   SHAWNEE
Local storm report, May 5, 10:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    SOUTH TOPEKA              KS    1.75 INCH HAIL
05/05/02   SHAWNEE

1050 PM    SOUTHWEST TOPEKA          KS    .75 INCH HAIL
05/05/02   SHAWNEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
May 5, 10:25 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -95.233

Hail, Douglas

When
May 5, 10:33 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290894, 5290895.